Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 6:33 PM CDT for 4 counties in Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 6:33 PM CDT (23:33 UTC)
- Expired
- Mar 23, 2017, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 73 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:53 PM CDT | HAIL 1 | 3 E Vega, TX | REPORTING QUARTER HAIL 3 MILES EAST OF VEGA ON I-40... HAIL NOW SHIFTING NORTH OF HWY |
| Mar 23, 7:15 PM CDT | TSTM WND GST 70 | 4 Nw Hereford, TX | TELEPHONE POLE SNAPPED AT BASE ALONG COUNTY ROAD 10 ONE MILE NORTH OF BEEF TECH CATTLE FEEDER. |
| Mar 23, 7:20 PM CDT | TSTM WND GST 65 | 3 W Wildorado, TX | TIME ESTIMATED BY RADAR. TIME CORRECTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS54 KAMA 232333
SVRAMA
TXC117-359-375-381-240030-
/O.NEW.KAMA.SV.W.0003.170323T2333Z-170324T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
633 PM CDT THU MAR 23 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Randall County in the Panhandle of Texas...
Oldham County in the Panhandle of Texas...
Deaf Smith County in the Panhandle of Texas...
Western Potter County in the Panhandle of Texas...
* Until 730 PM CDT
* At 633 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Channing to 4 miles northwest
of Hereford, moving north at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Hereford, Vega, Adrian, Bushland, Buffalo Lake, Dawn, Valley De
Oro, Boys Ranch, Umbarger, Bootleg, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10290 3562 10272 3562 10198 3475 10200
TIME...MOT...LOC 2333Z 196DEG 52KT 3565 10223 3489 10243
HAIL...1.00IN
WIND...70MPH
$$
JC2 follow-up statements
342
WWUS54 KAMA 240003
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
703 PM CDT THU MAR 23 2017
TXC117-359-375-381-240030-
/O.CON.KAMA.SV.W.0003.000000T0000Z-170324T0030Z/
Randall TX-Oldham TX-Deaf Smith TX-Potter TX-
703 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN RANDALL...EASTERN OLDHAM...EASTERN DEAF SMITH AND WESTERN
POTTER COUNTIES...
At 700 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Cactus to 4 miles northwest of
Wildorado, moving north at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters, with one inch hail reported 3
miles east of Vega.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hereford, Vega, Bushland, Buffalo Lake, Dawn, Valley De Oro, Boys
Ranch, Umbarger and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10262 3562 10245 3562 10198 3475 10200
TIME...MOT...LOC 0000Z 196DEG 52KT 3603 10210 3527 10230
HAIL...1.00IN
WIND...<50MPH
$$
JC013 WWUS54 KAMA 240023 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 723 PM CDT THU MAR 23 2017 TXC117-359-375-381-240032- /O.EXP.KAMA.SV.W.0003.000000T0000Z-170324T0030Z/ Randall TX-Oldham TX-Deaf Smith TX-Potter TX- 723 PM CDT THU MAR 23 2017 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RANDALL...EASTERN OLDHAM...EASTERN DEAF SMITH AND WESTERN POTTER COUNTIES WILL EXPIRE AT 730 PM CDT... The storms which prompted the warning have moved out of the warned area. Therefore the warning will be allowed to expire. A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10262 3562 10245 3562 10198 3475 10200 TIME...MOT...LOC 0022Z 196DEG 52KT 3630 10200 3554 10221 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 13 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017
.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.
Beat
&&
.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/
SHORT TERM...
See mesoscale discussion below.
Simpson
LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
16/16Hazardous weather outlook, Mar 23, 4:01 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
In the hours before
Special weather statement, Mar 23, 4:41 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT THU MAR 23 2017
TXZ001-006-232230-
Hartley TX-Dallam TX-
441 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND CENTRAL
HARTLEY COUNTIES UNTIL 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalhart, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dalhart and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 10245 3639 10216 3622 10216 3564 10262
3574 10283
TIME...MOT...LOC 2141Z 209DEG 43KT 3604 10248
JCSpecial weather statement, Mar 23, 5:00 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Amarillo TX 500 PM CDT THU MAR 23 2017 OKZ001-002-232245- Cimarron OK-Texas OK- 500 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Eva, or 11 miles south of Elkhart, moving northeast at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Additional storms are poised to move in from the southwest. Locations impacted include... Eva, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3650 10203 3650 10245 3699 10207 3699 10161 TIME...MOT...LOC 2158Z 209DEG 47KT 3684 10197 JC
Special weather statement, Mar 23, 5:28 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Amarillo TX 528 PM CDT THU MAR 23 2017 OKZ001-002-TXZ001-002-006-232315- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 528 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Griggs to 7 miles northwest of Hartley. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156 TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252 JC
Special weather statement, Mar 23, 5:50 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Amarillo TX 550 PM CDT THU MAR 23 2017 TXZ006-011-016-232330- Hartley TX-Deaf Smith TX-Oldham TX- 550 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND HARTLEY COUNTIES UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Romero to 5 miles southeast of Bootleg. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Vega, Hartley, Channing, Adrian, Bootleg, Romero and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 10302 3600 10294 3596 10227 3475 10247 TIME...MOT...LOC 2249Z 203DEG 54KT 3581 10268 3476 10277 JC
Local storm report, Mar 23, 5:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 7 N BOOTLEG 34.93N 102.81W
03/23/2017 M61 MPH DEAF SMITH TX BROADCAST MEDIA
61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.
&&
EVENT NUMBER AMA1700252
TLHSpecial weather statement, Mar 23, 6:23 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Amarillo TX 623 PM CDT THU MAR 23 2017 OKZ001-002-240015- Cimarron OK-Texas OK- 623 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES UNTIL 715 PM CDT... At 623 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Wilburton to 9 miles east of Griggs. Movement was northeast at 600 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Goodwell, Eva, Griggs, Hough and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3651 10166 3650 10226 3699 10201 3700 10127 TIME...MOT...LOC 2323Z 217DEG 43KT 3702 10172 3659 10195 JC
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:42 AM CDT | High Wind Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 26 hr |
| Mar 23, 3:42 AM CDT | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 16 hr |
| Mar 23, 3:52 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 15 hr |
| Mar 23, 4:41 PM CDT | Special Weather Statement | AMA | Hartley | 49 min |
| Mar 23, 5:28 PM CDT | Special Weather Statement | AMA | Sherman | 47 min |
| Mar 23, 5:50 PM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 40 min |
| Mar 23, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 50 min |
| Mar 23, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.